mo asked in HealthDiseases & ConditionsCancer · 1 decade ago

child with leukemia (ALL) -- rationale for abnormal lab values?

the child was dx with acute lymphoblastic leukemia (ALL) 5 months ago and has been receiving treatment. when she was diagnosed, her dx was "hepatosplenomegaly, leukocytosis with blasts, anemia and thrombocytopenia"

at the moment, the doctor say she is in "complete remission" stage. her last lumbar puncture show "No morphologic evidence of residual pre-B cells ALL"

but i don't understand why is her lab value still off.

here are her abnormal lab value..

WBC 5.5-15.5 k/ul 2.3 (L) <= but when she was first diagnosed it was 49 (H)

Globulin 2.4-4.4 gm/dl 1.9 (L) <= what does this do/mean?

Neutrophil Abs 1.8-7.5 k/ul 0.8 (L)

Lymph Abs 1.5-10.5 k/ul 0.9 (L)

ALT 10-49 u/l 81 (H)

AST 0-49 u/l 57 (H)

Alk Phos 0-280 u/l 346 (H) <= why is this so high?

Triglyceride 0-149 mg/dl 501 (A)

I understand leukemia can effect the spleen and the liver.. but can someone explain it with more detail? how exactly does it effect the liver? is it because her liver is not completely recovered yet? or is it d/t the chemo..?

and what exactly does "complete remission" mean...

sorry for the many question.. =( i did try to research online (i used labtestsonline.com).. but still confused. thanks for the help..!

3 Answers

Relevance
  • 1 decade ago
    Favorite Answer

    The high WBC was due to the illness.

    It's likely your daughter is on immunosuppressants to help stave the cancer.

    WBC, Globulins, Neutrophils, and Lymphocytes are all parts of the immune system.

    Unfortunately, this treatment also suppresses it beyond the realm of normal lab values. It probably is difficult for the medication to titrate to exact lab values, since they are probably more interested in expelling the cancer.

    Insofar as her liver test results, that could be the cancer, but is most likely your daughters' livers' response to the medication. Most medications are hepatoxic to a degree. Her medications happen to be body toxic, and would affect every organ system, not just the liver.

    The liver detoxifies the blood. Cancer is rapidly dividing cells that give off waste products that actually damage detoxifying cells in the liver, giving off high ALT AST and ALK PHOS results.

    Triglycerides is her cholesterol levels. It's not really relevant in a life threatening illness. She probably is on steroids, and that alters the levels.

    The gold standard of remission may be the lack of appropriate polyclonal B cell morphology, what they tested for. But her white counts down, everything's down. The liver will recover on its own if the cancer isn't located there, hopefully. It's the strongest and most resilient organ in the body. I'm not sure if long term liver damage is common.

    All the best.

  • 1 decade ago

    Chemo can effect the liver and kidneys - causing proteins from these organs to be off for quite a while after treatment. Certainly LFTs can be off for months after treatment has ended.

    Complete remission means that there is no sign of current disease - it does not necessarily mean cured (I know that's not what anyone wants to hear).

    If you have any queries then it would be best to speak to your oncologist/heamatologist or specialist nurse, they will clear up any confusion and explain anything to you.

    Hope this helps

    xxxx

  • Anonymous
    5 years ago

    God does not "give" diseases to anyone. Diseases happen. This is part of the reality of life on earth. To think that God is going to cause someone to be sick is juvenile and absurd. Don't blame God when tragedy or sickness happen, instead accept what-is and understand that these hardships happen in life. God is the Presence that helps you cope with disease and tragedy, but you won't know that if you're too busy blaming the Divine.

Still have questions? Get your answers by asking now.